Q. Is it normal to pass a fist-sized clot while on birth control pills?

Answered by
Dr. R Balakrishnan Menon
and medically reviewed by iCliniq medical review team.
Published on Aug 22, 2017 and last reviewed on: Aug 19, 2019

Hi doctor,

I have been cycling on birth control pills for about four months. My gynecologist told me that if I experience spotting, I should stop taking the pills for three or four days to let everything come out, and then start back again. I experienced some pretty heavy spotting. So, I decided to do this. I am on my third day of not taking the pill and for the past couple of days, I have experienced what seems to be a period.

There was some brownish-red discharge and little cramps. But, today my cramps were unbearable and, I just passed a clot the size of my fist. Is this normal for someone who has not had a period in four months? What should I do to fix this? I planned on taking the pill again tomorrow as it is the fourth day. I had always had a heavy period previous to taking the pill but, never experienced too bad a cramps nor passed a clot that big. Please let me know if you can help. Thank you.

Dr. R Balakrishnan Menon

Infertility Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

How are you doing?

Do not worry. What you are having is the expulsion of the thick endometrium lining of the uterus. As days have passed without the shedding of the lining, the thickness of the endometrium has been increasing, which has to fall off one day. When you take the birth control pills, this thickness will not only slowly increase but, it also loses the water content in it. This makes the lining dark red or brown colored, fleshy, and it will come out in the shape of the uterine cavity en mass. As your cervix is still narrow (it dilates only after a vaginal delivery), the expulsion will be painful. It will not trouble you anymore as the thickness would have come out completely.You can take any of the painkillers, and that would be more than enough.

I would always advise you to have a period, once a month and never delay it by more than 45 days. In that case, the thickness will be lesser, and so will the bleeding and the pain. So, I suggest you have the birth control pills cyclically, I mean, without break for 21 days. Then depending on which birth pill you are using, either stop the pills for seven days or continue with the dummy or inactive pills.

During these seven days, you will have your periods. But, irrespective of whether you have periods or not, start the next packet from the eighth day. Keep taking it cyclically this way and your periods will never be a problem. Until the age of 21 years, the hormonal axis between your brain, pituitary, and ovary is not mature. So, your cycles will not be perfect. Once this axis is matured, you will have no problems.

Hope I have clarified your query. Do write back. All the best.

For more information consult an obstetrician and gynaecologist online -->https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Also Read Answers From:

Related Questions & Answers


I have severe and uncomfortable abdominal pain during periods. Why?

Query: Hello doctor, I have severe and uncomfortable abdominal pain when I have my monthly period. My menstrual cycle and pain last for 5 to 6 days each month.  Read Full »

Does a contraceptive pill affect periods?

Query: Hi doctor, Are contraceptive pills safe to take? Does it affect periods? Does taking contraceptive pills completely reduce the chances of pregnancy or is there still some chance? Is it completely safe to take it even if having intercourse very occasionally? Or is there some other better way to avo...  Read Full »

Tackling the Time Of Menstrual Cycle Every Month

Article Overview: Abdominal pain during periods is a very common issue affecting women.Adhering to a healthy lifestyle i.e balanced diet, physical activity,mental relaxation etc improves the ability to cope with pain.Pain killers can be taken as advised by your gynaecologist. Read Article


Dr. Gowrimeena
Obstetrician And Gynaecologist

Abdominal Pain: Abdominal pain during periods is a very common issue affecting 40-70% of women in the reproductive age group. In medical terms we call this as dysmenorrhoea. This is associated with significant psychological, physical, behavioral and social distress. Usually it starts at the onset...  Read Article

Popular

Popular

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.